Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 377, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 23, 2013, 6:30 AM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2013, 6:30 AM CDT (11:30 UTC)
- Expired
- May 23, 2013, 7:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:28 AM CDT, 2 minutes earlier.
Area forecast discussion, May 23, 6:28 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 628 AM CDT THU MAY 23 2013 .DISCUSSION... 12Z AVIATION DISCUSSION FOLLOWS.... && .AVIATION... COMPLEX SITUATION THIS MORNING EQUATES TO LOW CONFIDENCE FORECAST...PARTICULARLY IN TIMING OF EVENTS. WHAT IS PROBABLE...HOWEVER...IS TSRA ACROSS CENTRAL OK. EXPECT +TSRAGR TO AFFECT KOKC AND POSSIBLY KOUN EARLY THIS MORNING. AS LOW-LEVEL JET WEAKENS LATER THIS MORNING...TSRA SHOULD SUBSIDE. EXPECT CLOUDINESS TO CONTINUE...BUT SHOULD BE MVFR OR VFR BY AFTERNOON AT ALL SITES. LOW-LEVEL MOISTURE AND LIFT WILL LIKELY BRING IFR CEILINGS TO MUCH OF THE REGION BY FRIDAY MORNING...MOST LIKELY IN W OK AND KSPS AREAS. SOME +TSRA ARE LIKELY THIS EVENING AND OVERNIGHT NEAR AND S/SW OF KCSM...KLAW...KHBR...AND KSPS. SEVERE STORMS WILL BE POSSIBLE THERE...ESPECIALLY THIS EVENING. && .PREV DISCUSSION... /ISSUED 438 AM CDT THU MAY 23 2013/ DISCUSSION... ELEVATED THUNDERSTORMS FORMED MOSTLY ON CUE THIS MORNING...IN AN AREA OF LOW-LEVEL FRONTOGENESIS. RAIN CHANCES WILL REMAIN ELEVATED THROUGH THE DAY IN THIS AREA...THEN SHIFT TO THE SOUTHWEST THIS AFTERNOON AND EVENING AS DAYTIME HEATING DESTABILIZED THE ATMOSPHERE THERE. A FEW OF THE AFTERNOON AND EVENING STORMS MAY BE SUPERCELLS...WITH THE ATTENDANT RISKS OF VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. THESE STORMS SHOULD BE CONFINED TO APPROXIMATELY THE SOUTHWEST QUADRANT OF OKLAHOMA...AND WESTERN NORTH TEXAS...CORRESPONDING TO THE CURRENT DAY 1 SLIGHT RISK FROM THE SPC. RAIN CHANCES WILL CONTINUE INTO THE WEEKEND AS WEAK DISTURBANCES FLOAT AROUND IN THE UPPER-LEVEL RIDGE...AND LOTS OF LOW-LEVEL MOISTURE REMAINS IN PLACE ACROSS OKLAHOMA AND NORTH TEXAS. RAIN CHANCES WILL DECREASE...ESPECIALLY SOUTH...SUNDAY THROUGH TUESDAY...AS A STRENGTHENING CAP REDUCES THE ABILITY OF STORMS TO FORM. MODELS CONTINUE TO SHOW A POTENTIALLY STORMY MIDDLE OF NEXT WEEK...PARTICULARLY WEDNESDAY AND THURSDAY. DETAILS THAT FAR OUT ARE RATHER SKETCHY...BUT A FEW SEVERE STORMS SEEM PROBABLE ONE OR BOTH DAYS IN OUR FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 77 62 76 65 / 50 50 40 40 HOBART OK 83 63 84 66 / 30 60 40 40 WICHITA FALLS TX 91 69 87 68 / 20 50 30 50 GAGE OK 77 59 82 64 / 30 40 30 30 PONCA CITY OK 78 57 76 64 / 30 30 40 30 DURANT OK 84 68 81 65 / 40 40 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/23/23
Hazardous weather outlook, May 23, 4:55 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
455 AM CDT THU MAY 23 2013
OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 AM CDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND TONIGHT.
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL OCCUR THIS
MORNING ACROSS PARTS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ARNETT TO
WEATHERFORD TO LAWTON TO MARIETTA OKLAHOMA...AND INCLUDES
THE WICHITA FALLS...HOBART...ALTUS...SEYMOUR...AND
VERNON AREAS.
IMPACTS...
THE MAIN HAZARDS LATE THIS AFTERNOON AND TONIGHT WILL BE VERY
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS
UP TO 70 MPH. TORNADOES MAY OCCUR IN THE SLIGHT RISK AREA
AS WELL.
THUNDERSTORMS THIS MORNING OVER CENTRAL...NORTHERN...AND
SOUTHERN OKLAHOMA WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS UP TO 60 MPH.
TIMING...
IN THE SLIGHT RISK AREA...THE MOST LIKELY TIME FOR
SEVERE STORMS WILL OCCUR BETWEEN 4 PM AND MIDNIGHT CDT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON AND EVENING.
DISCUSSION...
ELEVATED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT
LOCATIONS NORTHEAST OF A WOODWARD TO CHICKASHA TO MADILL
LINE THIS MORNING...PERHAPS INTO EARLY AFTERNOON...AS
A LOW LEVEL JET BRINGS INCREASED MOISTURE AND INSTABILITY
TO THE AREA. A FEW OF THESE STORMS MAY BE STRONG TO PERHAPS
SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS...GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...
AND DOWNPOURS.
THIS AFTERNOON...SEVERE THUNDERSTORMS WILL DEVELOP OVER
THE TEXAS PANHANDLE...THEN MOVE EASTWARD INTO WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. DISCRETE SUPERCELLS
MAY DEVELOP...CAPABLE OF PRODUCING VERY LARGE HAIL
AND PERHAPS TORNADOES DUE TO THE AIR BEING VERY UNSTABLE
AND SHEARED. STORMS MAY ORGANIZE INTO A SQUALL LINE THIS
EVENING ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS
WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN HAZARDS.
STORMS ARE GENERALLY EXPECTED TO WEAKEN AFTER MIDNIGHT
WITH A DIMINISHING CHANCE FOR SEVERE WEATHER.
EAST OF THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING...
INCLUDING THE OKLAHOMA CITY METRO...ADA...DURANT...AND
ARDMORE AREAS...SLIGHTLY BETTER CAPPING MAY LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...IF THE CAP CAN BE
OVERCOME...ISOLATED SEVERE...PERHAPS VERY SEVERE...STORMS
CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES
WOULD BE POSSIBLE AS THE AIR WILL BE VERY UNSTABLE
AND SHEARED. CONFIDENCE OF SEVERE STORMS IN THESE
AREAS IS LOWER COMPARED TO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL OF 1 TO 3 INCHES MAY CAUSE LOCALIZED
FLOODING...MAINLY LATE THIS AFTERNOON AND TONIGHT.
RIVER FLOODING CONTINUES ALONG THE CLEAR BOGGY CREEK NEAR CANEY
IN ATOKA COUNTY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. A FEW STRONG TO PERHAPS SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME FRAME...ESPECIALLY WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
NOON TODAY.
MBSIn the hours before
Special weather statement, May 23, 3:49 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 349 AM CDT THU MAY 23 2013 OKZ018-019-024>031-231100- KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE- INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON... EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA... PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE 349 AM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SCATTERED TO NUMEROUS THUNDERSTORMS IN AND NEAR THE OKLAHOMA CITY METRO AREA... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE OKLAHOMA CITY METRO AREA AND AFFECT THE MOORE...EDMOND... SHAWNEE...AND LUTHER AREAS EARLY THIS MORNING. THE MAIN HAZARDS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES... SMALL HAIL LESS THAN THE SIZE OF A QUARTER...AND BRIEF HEAVY DOWNPOURS. THESE STORMS WILL MOVE EAST OF THE METRO AREA BETWEEN 9 AND 11 AM CDT. THERE IS A CHANCE THESE STORMS MAY INTENSIFY AND BECOME SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS. NO TORNADOES ARE EXPECTED WITH THESE STORMS. MBS
Special weather statement, May 23, 5:03 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 503 AM CDT THU MAY 23 2013 OKZ017-018-231030- KINGFISHER OK-BLAINE OK- 503 AM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINGFISHER AND NORTHEASTERN BLAINE COUNTIES UNTIL 530 AM CDT... AT 502 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HITCHCOCK... MOVING SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... LOCATIONS IMPACTED INCLUDE... HITCHCOCK AND OMEGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3578 9819 3595 9845 3611 9835 3612 9821 TIME...MOT...LOC 1002Z 296DEG 22KT 3600 9832 MBS
Special weather statement, May 23, 5:44 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 544 AM CDT THU MAY 23 2013 OKZ017-231130- BLAINE OK- 544 AM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL 630 AM CDT... AT 543 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKEENE... MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... LOCATIONS IMPACTED INCLUDE... OKEENE AND HOMESTEAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3596 9821 3609 9856 3616 9846 3616 9821 TIME...MOT...LOC 1041Z 276DEG 19KT 3616 9837 MBS
Special weather statement, May 23, 5:54 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 554 AM CDT THU MAY 23 2013 OKZ018-019-024>031-231300- KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE- INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON... EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA... PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE 554 AM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NUMEROUS THUNDERSTORMS IN AND NEAR THE OKLAHOMA CITY METRO AREA... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE STRENGTHEN AND AFFECT THE OKLAHOMA CITY METRO AREA INCLUDING THE MOORE... EDMOND...SHAWNEE...LUTHER...NORMAN...NEW CASTLE...EL RENO... KINGFISHER...AND CHANDLER AREAS EARLY THIS MORNING. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY DOWNPOURS. THESE STORMS WILL MOVE EAST OF THE METRO AREA BETWEEN 9 AND 11 AM CDT. THESE STORMS MAY BECOME SEVERE WITH HAIL NEAR OR PERHAPS LARGER THAN HALF DOLLARS. NO TORNADOES ARE EXPECTED WITH THESE STORMS. MBS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:03 AM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| May 23, 5:44 AM CDT | Special Weather Statement | OUN | Blaine | 46 min |
| May 23, 5:58 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 47 min |
| May 23, 6:06 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 39 min |
| May 23, 6:32 AM CDT | Special Weather Statement | OUN | Pontotoc | 58 min |
| May 23, 6:42 AM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more | 6 hr |
| May 23, 6:44 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Cleveland, Grady, Kingfisher, Logan and 2 more | 61 min |
| May 23, 6:54 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Grady, McClain | 51 min |
| May 23, 7:28 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Grady, McClain, Pontotoc, Pottawatomie | 47 min |
| May 23, 8:00 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 45 min |
| May 23, 8:39 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Marshall, Murray | 51 min |
| May 23, 9:16 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Carter, Johnston, Love, Marshall | 44 min |
| May 23, 9:43 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 47 min |
| May 23, 9:59 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 46 min |
| May 23, 10:08 AM CDT | Areal Flood Advisory | OUN | Johnston, Murray | 3 hr |
| May 23, 10:27 AM CDT | Special Weather Statement | OUN | Oklahoma | 33 min |
| May 23, 10:35 AM CDT | Special Weather Statement | OUN | Cleveland | 25 min |
| May 23, 11:17 AM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 23, 11:18 AM CDT | Special Weather Statement | OUN | Logan | 27 min |
| May 23, 12:03 PM CDT | Areal Flood Advisory | OUN | Grant, Kay, Noble | 3 hr |
| May 23, 12:51 PM CDT | Special Weather Statement | OUN | Lincoln, Noble, Payne | 24 min |
| May 23, 1:09 PM CDT | Areal Flood Advisory | OUN | Garfield, Lincoln, Noble, Payne | 3 hr |
| May 23, 2:36 PM CDT | River Flood Warning | OUN | Oklahoma | 5 hr |
| May 23, 2:43 PM CDT | Special Weather Statement | OUN | Kay | 32 min |
| May 23, 3:16 PM CDT | Special Weather Statement | OUN | Grant | 29 min |
| May 23, 4:30 PM CDT | Special Weather Statement | OUN | Foard | 45 min |
| May 23, 5:18 PM CDT | Special Weather Statement | OUN | Knox | 42 min |
| May 23, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 43 min |
| May 23, 6:14 PM CDT | Special Weather Statement | OUN | Knox | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.